Texas, 2010

Flash Flooding in Texas, July 7 to 8, 2010

July 7 to 8, 2010 · NWS AMA · 4 events in 3 counties and zones

Thunderstorms containing very heavy rainfall moved very slowly across the south central Texas Panhandle during the overnight hours. with nearly ten inches in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms containing very heavy rainfall moved very slowly across the south central Texas Panhandle during the overnight hours. These storms produced four to five inches of rain or more in several locations...with nearly ten inches in a few locations. A record twenty-four hour rainfall fell at Rick Husband International Airport in Amarillo. Although no injuries were reported...the high water caused extensive damage to buildings and equipment and stranded vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 7, 7:42 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 7, 7:42 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT WED JUL 7 2010

.UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE IN AREAL COVERAGE
ACROSS THE TX/OK PANHANDLES THIS EVENING. THE 00Z KAMA RAOB INDICATED
THAT PWAT VALUES HAVE FALLEN TO 1.1 INCHES BUT THIS TREND APPEARS TO
BE SHORT LIVED. PWATS ARE PROGGED TO CLIMB TO NEAR 1.5 INCHES OVER
THE NEXT FEW DAYS AS ADDITIONAL TROPICAL MOISTURE MOVING INTO
SOUTHEAST TX ADVECTS TO THE NORTHWEST AROUND THE SOUTHERN PERIPHERY
OF THE SUBTROPICAL RIDGE. THIS IS SEEN QUITE NICELY ON THE GOES
SOUNDER PWAT PRODUCT. GIVEN THE PLETHORA OF OUTFLOW BOUNDARIES...THE
UNCAPPED TROPICAL ATMOSPHERE AND CURRENT RADAR TRENDS...POPS HAVE
BEEN INCREASED FROM THE SOUTHWEST TX PANHANDLE TO THE CENTRAL ZONES
WITH MOST OTHER AREAS REMAINING AS INHERITED. GIVEN THE TROPICAL
NATURE OF THIS ATMOSPHERE...THE NOCTURNAL FLARE UPS WILL CONTINUE TO
BE A CONCERN SO HIGH POPS WERE MAINTAINED THROUGHOUT THE OVERNIGHT
PERIOD. ALSO...THUNDER WAS KEPT IN THE SCATTERED CATEGORY THROUGH
TOMORROW DESPITE THE MENTION OF NUMEROUS SHOWERS. OTHER MINOR
CHANGES WERE MADE TO WIND/SKY GRIDS.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 653 PM CDT WED JUL 7 2010/

AVIATION...
A FRONTAL BOUNDARY APPEARS TO HAVE SETTLED OVER THE SOUTHERN AND EASTERN
TEXAS PANHANDLE THIS EVENING. IN ADDITION...NUMEROUS OUTFLOW
BOUNDARIES FROM PREVIOUS STORM ACTIVITY HAS ADDED TO THE MIX FOR
INITIATION OF SHOWERS AND A FEW THUNDERSTORMS. THE STEERING FLOW IS
WEAK AND THE STORMS ARE SLOW MOVING. IF A STORM GETS OVER THE
TERMINAL...HEAVY RAIN WITH LOW VISIBILITY AND GUSTY WINDS APPEAR TO
BE THE MAIN THREATS. KAMA SEEMS TO HAVE THE BEST SHOT THIS EVENING
FOR STORMS SINCE THE FRONTAL BOUNDARY IS NEARBY AND OUTFLOWS ARE
APPROACHING. THE MOIST PROFILE AND CONTINUED PRESENCE OF BOUNDARIES
WILL KEEP THE CHANCES OF STORMS GOING THROUGH MUCH OF THE FORECAST
PERIOD.

WYNNE

PREV DISCUSSION... /ISSUED 351 PM CDT WED JUL 7 2010/

DISCUSSION...
COLD FRONT IS RUNNING WELL AHEAD OF SCHEDULE. APPEARS THE FRONT IS
CURRENTLY DRAPED ACROSS THE CENTRAL TEXAS TOWARD THE EASTERN OKLAHOMA
PANHANDLES...AND SHOULD CONTINUE PUSHING SOUTH THROUGH THE EVENING.
THIS DOES POSE A POTENTIAL THREAT FOR THE FLASH FLOOD WATCH. WITH THE
FRONT SOUTH OF THE PANHANDLES...THE BEST SHOT FOR FLOODING WOULD
SHIFT TO THE SOUTHERN TEXAS PANHANDLE AS OPPOSED TO THE NORTHERN
ZONES WHICH WERE PREVIOUSLY PROGGED AS THE HIGHER RISK AREA BY THE
MODELS. HOWEVER...GIVEN THE SHOWERS AND THUNDERSTORMS CURRENTLY
FLARING UP ON RADAR...AND THE VERY SLOW MOVING NATURE OF THE
STORMS...DECIDED TO LEAVE THE FLASH FLOOD WATCH IN EFFECT FOR THE
ENTIRE CWA. PLUS...A FEW AREAS HAVE RECEIVED ABUNDANT RAINFALL IN THE
LAST FEW DAYS SO THE FLOOD THREAT STILL SEEMS VALID. WV IMAGERY SHOWS
A MOIST PLUME OVER THE PANHANDLES...AND OBSERVED AND FORECAST
SOUNDINGS REFLECT THE INCREASED MOISTURE AS PRECIP WATERS RISE INTO
THE 1.5 TO 2 INCH RANGE.

THE OTHER WRENCH IN THE SYSTEM IS THE TROPICAL ACTIVITY ONGOING IN
THE GULF OF MEXICO. WV IMAGERY SHOWS PLENTY OF MOISTURE STREAMING
INTO CENTRAL TEXAS...AND GIVEN THE UPPER HIGH SITUATED OVER THE SE
UNITED STATES...ANTICIPATE THIS MOISTURE WILL HAVE A GOOD OPPORTUNITY
TO NOSE CLOSER TO THE PANHANDLES OVER THE NEXT FEW DAYS.
HOWEVER...THE UPPER FLOW NEAR THE PANHANDLES BECOME MORE WESTERLY BY
12Z FRIDAY WHICH WOULD HELP KEEP THE MOISTURE PLUME PUSHED EAST INTO
OKLAHOMA OR NORTH TEXAS. THIS COLD FRONT IS EXPECTED TO STALL SOUTH
OF THE CWA LATER TONIGHT THROUGH FRIDAY. SO THE PRESENCE OF THE FRONT
AND APPROACHING TROPICAL AIR SUPPORT THE ONGOING HIGH POPS THROUGH
FRIDAY MORNING. THEN KEEP THE HIGHER POPS FOCUSED IN THE SOUTHEAST
TEXAS PANHANDLE FRIDAY THROUGH SATURDAY MORNING. I AM SOMEWHAT
CONCERNED THAT THE FLOODING THREAT MAY CONTINUE THROUGH FRIDAY ACROSS
THE SOUTHEAST TEXAS PANHANDLE...BUT WILL LET THE ONGOING WATCH PLAY
OUT BEFORE EXTENDING ANYTHING TODAY.

MODELS STILL TRY TO DEVELOP UPPER RIDGING OVER THE SW US ON SATURDAY
WHICH PRODUCES NW FLOW ALOFT OVER THE PANHANDLES. THE NW FLOW ALOFT
ALONG WITH THE SURFACE LEE TROUGH DEVELOPMENT IN EAST COLORADO WOULD
FAVOR MORE CLIMO TO SLIGHTLY ABOVE CLIMO TEMPS OVER THE WEEKEND.
ALTHOUGH THE POTENTIAL FOR CLOUD COVER AND PRECIP COULD LIMIT HIGHS.
SO TRENDED SLIGHTLY BELOW THE MEX GUIDANCE WHICH WAS RUNNING IN THE
MID 90S WHILE CLIMO IS CLOSER TO 91. AFTER A BRIEF DRY DAY
ANTICIPATED FOR SUNDAY...ANOTHER FRONT SHOULD MOVE INTO THE AREA
MONDAY BRINGING ANOTHER SHOT FOR PRECIP. APPEARS THE WEST COAST RIDGE
REGIME FINALLY SETS UP TUESDAY BASED ON THE GFS AND EURO SOLUTIONS SO
FAVOR A TREND TOWARD GUIDANCE IN THE EXTENDED.

FIRE WEATHER...
A MOIST AND RELATIVELY COOL PATTERN IN PLACE WILL KEEP FIRE WEATHER
CONCERNS LOW THROUGH FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE WEEKEND...BUT THE GREATEST CHANCES WILL OCCUR
TONIGHT THROUGH THURSDAY AS A COLD FRONT INTERACTS WITH MOIST
TROPICAL AIR IN PLACE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

24/21
Hazardous weather outlook, Jul 7, 2:00 PM CST, 7 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED JUL 7 2010

OKZ001>003-TXZ001>020-081100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
300 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES. THE PRIMARY THREAT WILL BE HEAVY RAIN
WHICH COULD LEAD TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL THURSDAY EVENING AS
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP. A CHANCE OF THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
PANHANDLES THROUGH MONDAY NIGHT. HEAVY RAIN IS THE PRIMARY CONCERN
WITH THESE STORMS AND COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.
HOWEVER...ANY REPORTS OF FLASH FLOODING AND RAINFALL TOTALS ARE
APPRECIATED.

NUNEZ

The radar

The Amarillo radar (KAMA), 9 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Potter

When
July 7, 9:04 PM CST to July 8, 4:00 AM CST
Where
Potter County, 6.77 mi NE of (Ama)amarillo Intl A to 5.79 mi ESE of (Ama)amarillo Intl A
Cause
Heavy Rain
Property damage
$11 million
Reported by
Emergency Manager
Coordinates
35.289, -101.635

The heavy rains caused water to flow inside of the Highland Park High School cafeteria with ankle to knee deep water inside the elementary wing of the Highland Park school. Raef Road...south of U.S. Highway 60...was reported to be impassable due to the flash flooding with water reported to be covering three vehicles that were stranded in a ditch on U.S. Highway 60 and two miles east of Loop 335. High water rescues had to be performed for the stranded motorists on U.S. Highway 60 and two miles east of Loop 335 as the water was up to the roof tops. U.S. Highway 60 was then closed at Loop 335 due to the high water. High water rescues were also performed on stranded motorists at the La Fiesta Restaurant on Ross Street. The Rick Husband International Airport reported that water was coming in at the terminal entrance with five to six inches of water in the baggage area. The computer systems at the airport were down due to the high water. The Highland Park Superintendent reported two to four feet of water inside the school. Rick Husband International Airport also reported that the basement was flooded to the top and that twelve inches of water was on the first floor of the airport.

Flash Flood, Potter

When
July 7, 10:22 PM CST to July 8, 12:00 AM CST
Where
Potter County, 3.11 mi WSW of Amarillo to 3.02 mi W of Amarillo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.188, -101.873

Local law enforcement officials reported numerous vehicles were stalled in high water on Interstate 40 and the Coulter Road access road. Also...stalled vehicles were reported on Interstate 40 and Bell Street due to the high water. High water rescues had to be performed on stranded motorists on Interstate 40 and Coulter Street.

Flash Flood, Randall

When
July 7, 10:30 PM CST to July 8, 1:00 AM CST
Where
Randall County, 2 mi NW of Canyon to 2.03 mi WSW of Amarillo
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.001, -101.945

Local law enforcement officials reported that high water rescues had to be performed on stranded motorists at Hollywood Road or Loop 335 and Coulter Street...and also at Ridgecrest Circle and Teckla Boulevard in southwest Amarillo. An off-duty National Weather Service employee reported two to three feet of water on Country Club Drive in the Hunsley Hills section of Canyon.

Flash Flood, Carson

When
July 7, 11:00 PM CST to July 8, 2:00 AM CST
Where
Carson County, 4.23 mi SE of Panhandle to 2.22 mi S of Pantex
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.306, -101.328

Local law enforcement officials reported that Farm to Market Road 293 west between Farm to Market Road 1342 and Farm to Market Road 2373 was closed due to high water and also that U.S. Highway 60 near Pantex was closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247669, 247688, 247702, 247708.